Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 206, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 1997, 6:40 PM CDT for Thomas County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1997, 6:40 PM CDT (23:40 UTC)
- Expired
- Aug 23, 1997, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Thomas County, NE
The radar
The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 232340 RRA SVRLBF NEC171-240045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 640 PM CDT SAT AUG 23 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...NORTHWESTERN THOMAS COUNTY AT 638 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 15 MILES EAST NORTHEAST OF MULLEN OR 5 MILES NORTHEAST OF SENECA MOVING SOUTH SOUTHEAST AT 10 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... SENECA BY 655 PM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR POSSIBLE. RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 23, 3:10 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT SAT AUG 23 1997 FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS AND TEMPERATURES 18Z SURFACE ANALYSIS SHOWING TROUGH FROM VTN TO OGA WITH 60 DEGREE DEWPOINTS ALONG AND AHEAD OF IT. VISIBLE SATELLITE INDICATES SOME CU DEVELOPING IN SHERIDAN AND WESTERN CHERRY COUNTY. WATER VAPOR IMAGERY INDICATING DRYING ADVECTING INTO THE AREA. UPPER AIR ANALYSIS FROM 12Z INDICATED WARM AIR ADVECTION AT 700MB AND A WEAK SHORTWAVE AT 500MB OVER WESTERN NEBRASKA. UPPER RIDGE REMAINS ANCHORED OVER THE ROCKIES AND SHIFTS SLIGHTLY INTO THE PLAINS AS IT FLATTENS SOME BY END OF THE PERIOD. SHORTWAVES MOVE THROUGH THE FLOW BUT MOISTURE IS LACKING. TONIGHT...WIDELY SCATTERED THUNDERSTORMS POSSIBLE NEAR THE TROUGH THIS EVENING. UPWARD VERTICAL VELOCITIES ARE INDICATED IN WESTERN NEBRASKA THIS EVENING FOR ISOLATED STORMS WEST OF THE TROUGH. AVERAGE RH IS 30 PERCENT SO BECOMING MOSTLY CLEAR BY MIDNIGHT. BOUNDARY LAYER WINDS LIGHT SOUTH. SUNDAY...AVERAGE RH 30 PERCENT SO MOSTLY SUNNY ENTIRE FA. BOUNDARY LAYER WINDS INDICATE SOUTHWEST 5-15. THIS SHOULD ALLOW GOOD WARMUP. DO NOT EXPECT MORNING CLOUDS OR FOG WITH DRYING MOVING INTO THE AREA. SUNDAY NIGHT...SOME PVA INDICATED OVER NORTH CENTRAL WITH SURFACE TROUGH IN PANHANDLE. MOISTURE IS LACKING SO WOULD LIMIT TO ISOLATED THUNDERSTORMS IN NORTHEAST PANHANDLE IN THE EVENING AND POSSIBLY MOVING INTO THE VTN AND LBF AREAS BY MIDNIGHT. SOUTH WINDS 5-15 AHEAD OF TROUGH. PARTLY CLOUDY PANHANDLE IN EVENING WITH MOSTLY CLEAR ELSWHERE. MONDAY...VORT LOBE CONTINUES ACROSS FA BUT BEST FORCING IS NORTH OF STATE. 50 PERCENT AVERAGE RH INDICATES PARTLY CLOUDY. WINDS SOUTHWEST 5 TO 15 NEAR. LBF UB 060/094 061/091 061 202 OGA UB 061/093 060/090 060 202 IML UB 062/094 060/091 061 20- VTN UB 061/099 065/092 062 202 ONL UB 061/097 066/092 061 202 FS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:23 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 62 min |
| Aug 22, 7:41 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| Aug 22, 7:56 PM CDT | Tornado Warning | LBF | Cherry | 64 min |
| Aug 23, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.